Medline ® Abstract for Reference 78
of 'Fluoropyrimidine-associated cardiotoxicity: Incidence, clinical manifestations, mechanisms, and management'
5-Fluorouracil cardiotoxicity induced by alpha-fluoro-beta-alanine.
Muneoka K, Shirai Y, Yokoyama N, Wakai T, Hatakeyama K
Int J Clin Oncol. 2005 Dec;10(6):441-3.
Cardiotoxicity is a rare complication occurring during 5-fluorouracil (5-FU) treatment for malignancies. We herein report the case of a 70-year-old man with 5-FU-induced cardiotoxicity, in whom a high serum level of alpha-fluoro-beta-alanine (FBAL) was observed. The patient, who had unresectable colon cancer metastases to the liver and lung, was referred to us for chemotherapy from an affiliated hospital; he had no cardiac history. After admission, the patient received a continuous intravenous infusion of 5-FU (1000 mg/day), during which precordial pain with right bundle branch block occurred concomitantly with a high serum FBAL concentration of 1955 ng/ml. Both the precordial pain and the electrocardiographic changes disappeared spontaneously after the discontinuation of 5-FU. As the precordial pain in this patient was considered to have been due to 5-FU-induced cardiotoxicity, the administration of 5-FU was abandoned. Instead, oral administration of S-1 (a derivative of 5-FU), at 200 mg/day twice a week, was instituted, because S-1 has a strong inhibitory effect on dihydropyrimidine dehydrogenase, which catalyzes the degradative of 5-FU into FBAL. The serum FBAL concentration subsequently decreased to 352 ng/ml, the same as the value measured on the first day of S-1 administration. Thereafter, no cardiac symptoms were observed. The patient achieved a partial response 6 months after the initiation of the S-1 treatment. The experienceof this case, together with a review of the literature, suggests that FBAL is related to 5-FU-induced cardiotoxicity. S-1 may be administered safely to patients with 5-FU-induced cardiotoxicity.
Department of Surgery, Niitsu Medical Center Hospital, Niigata, Japan.